Maryland, 2013

Damaging Wind in Maryland, August 1, 2013

August 1, 2013 · NWS PHI · 1 event in 1 county or zone

An approaching cold front helped triggered scattered to locally severe thunderstorms in the Eastern Shore during the evening of the 1st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

An approaching cold front helped triggered scattered to locally severe thunderstorms in the Eastern Shore during the evening of the 1st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 1, 8:14 PM EST, 1 hour 1 minute earlier.

Area forecast discussion, Aug 1, 8:14 PM EST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
914 PM EDT THU AUG 1 2013

.SYNOPSIS...
A COLD FRONT...ATTACHED TO LOW PRESSURE OVER CANADA...WILL CROSS THE
AREA TONIGHT. HIGH PRESSURE FROM THE MIDWEST WILL THEN BUILD IN AND
AFFECT OUR WEATHER FRIDAY. ANOTHER COLD FRONT FROM CANADA WILL
ARRIVE OVER OUR AREA LATER SATURDAY AND MOVE AWAY BY SUNDAY. HIGH
PRESSURE WILL BUILD IN FOR SUNDAY AND PERSIST INTO EARLY NEXT WEEK.
A PAIR OF FRONTAL SYSTEMS SHOULD THEN MOVE THROUGH THE AREA TUESDAY
AND WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST RADAR IMAGERY SHOWED SOME SHOWERS AND TSTMS OVER THE NERN
SHORE OF MD PSBLY MOVG INTO DE AND SOME SCT SHWRS APPROACHING THE
NWRN ZONES. OTHERWISE, THERE IS NOT MUCH TO SPEAK OF. THEREFORE,
WILL TRIM POPS BACK EVEN FURTHER, EXCEPT FOR THE NRN DELMARVA, AND
CONTINUE THE DOWNWARD TREND INTO THE NIGHT.

THE COLD FRONT IS FORECAST TO CLEAR THE AREA LATER TONIGHT, WITH THE
SHOWERS/THUNDER ENDING BY 06Z. AS A RESULT, THE POPS ARE LOWERED A
BIT FASTER THAN PREVIOUSLY. THE FLOW WILL TURN WEST-NORTHWEST IN THE
WAKE OF THE COLD FRONT WITH SOME DRIER AIR WORKING IN. THE LOW-LEVEL
MOISTURE WILL TEND TO HOLD THE LONGEST ACROSS THE EASTERN AND
SOUTHERN ZONES, AND THEREFORE AS CLEARING OCCURS LATER THERE COULD
BE SOME LOCAL FOG.

AS FOR LOW TEMPERATURES, WE USED A GFS/NAM MOS BLEND WITH SOME MINOR
ADJUSTMENTS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
OUR WEATHER WILL BE DOMINATED BY AN UPPER-LEVEL TROUGH ACROSS THE
NORTHEAST, HOWEVER WEAK HIGH PRESSURE WILL BE BUILDING TO OUR
SOUTHWEST AND SOUTH. A COLD FRONT IS FORECAST TO BE TO OUR EAST TO
START THE DAY, WITH SOME DRYING CONTINUING TO WORK ITS WAY IN. THE
FORECAST SOUNDINGS SHOW THE DRYING NICELY, HOWEVER AS THE BOUNDARY
LAYER WARMS IT APPEARS WE ARE ABLE TO REACH THE CONVECTIVE
TEMPERATURES. AS A RESULT, SOME CUMULUS/STRATOCUMULUS SHOULD DEVELOP
FROM ABOUT MIDDAY ON. THERE MAY BE SOME MORE CLOUDS ACROSS THE FAR
NORTH IN THE AFTERNOON AS SHORT WAVE ENERGY GLANCES THAT AREA WITH
PERHAPS AN ISOLATED SHOWER. ELSEWHERE, NO SHOWERS ARE FORECAST ATTM
AS A CAP IS INDICATED TO DEVELOP DURING THE AFTERNOON.

THE HEATING OF THE BOUNDARY LAYER ALONG WITH SOME TIGHTENING OF THE
PRESSURE GRADIENT WILL ALLOW THE WINDS TO INCREASE SOME, AS THE
VERTICAL MIXING DEEPENS. WE DID INCREASE THE WINDS A BIT FROM
CONTINUITY. AS FOR HIGH TEMPERATURES, WE WENT WITH AN EVEN GFS/NAM
MOS BLEND THEN MADE SOME TWEAKS. GIVEN MORE SUNSHINE EXPECTED AND A
WESTERLY FLOW, TEMPERATURES ARE FORECAST TO BE WARMER COMPARED TO
TODAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
A MEAN UPPER TROUGH WILL BE ACROSS THE MIDDLE ATLANTIC REGION DURING
MUCH OF THE LONG TERM PART OF THE FORECAST. THIS WILL PREVENT ANY
EXCESSIVE HEAT FROM BUILDING ACROSS THE AREA. IT WILL
PROMOTE...HOWEVER...RATHER QUICK CHANGES TO THE WEATHER WITH SEVERAL
SYSTEM SLATED TO AFFECT THE AREA THIS WEEKEND AND INTO THE MIDDLE OF
NEXT WEEK.

HIGH PRESSURE WILL BE ACROSS THE AREA FRIDAY NIGHT AND THE FIRST
PART OF SATURDAY...DRY WEATHER WITH MOSTLY SEASONABLE TEMPERATURES
EXPECTED. SATURDAY AND SATURDAY NIGHT WILL SEE AN INCREASING CHC FOR
SHOWERS AS ANOTHER COLD FRONT MOVES DOWN FROM THE NORTH AND CROSSES
THE AREA. THE SHOWERS SHOULD END ACROSS THE AREA SUNDAY MORNING WITH
ONLY SMALL TOTALS EXPECTED SUNDAY.

SEVERAL DRY DAYS ARE EXPECTED FROM LATER SUNDAY INTO MONDAY NIGHT AS
HIGH PRESSURE BUILDS BACK ACROSS THE REGION. TEMPERATURES DURING
THIS PERIOD WILL BE A FEW DEGREES BELOW NORMAL WITH HIGHS MOSTLY IN
THE LOW 80S (CENTRAL/SOUTH) AND MID TO UPPER 70S (NORTH). LOWS WILL
MOSTLY BE IN THE 50S NORTH/WEST AND LOW 60S SOUTH/EAST.

THE RETURN FLOW BEHIND THE DEPARTING HIGH WILL BRING INCREASED
MOISTURE AND BETTER CHC FOR SHOWERS FROM NEXT TUE INTO WED. WE
GENERALLY WENT ALONG WITH HPC POPS WITH ONLY MINOR CHANGES.
TEMPERATURES WILL BE WITHIN A FEW DEGREES OF NORMAL.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CONDS WERE GENLY MVFR ACRS THE REGION AND THESE WERE EXPECTED TO
CONTINUE THRU THE EVENING UNTIL FROPA AND THEN AS THE WIND BECOMES
MORE WLY AND DRIER AIR MOVES IN, THE CIGS WILL IMPROVE TO VFR.

FRIDAY...VFR WITH SOME CLOUD BASES AROUND 5,000 FEET. WESTERLY WINDS
AROUND 10 KNOTS. HOWEVER, SOME GUSTS UP TO 20 KNOTS ARE ANTICIPATED
AS THE VERTICAL MIXING DEEPENS ESPECIALLY FROM MIDDAY ON.

OUTLOOK...
FRI NIGHT THRU SAT AFTERNOON...MOSTLY VFR.
SAT AFTERNOON THRU SUN MORNING...SCATTERED SHOWERS/TSTMS WITH
LOWER CONDITIONS POSSIBLE.
SUN AFTERNOON THRU TUESDAY...MOSTLY VFR. MORNING FOG POSSIBLE.

&&

.MARINE...
A SOUTHERLY FLOW WILL CONTINUE AHEAD OF A COLD FRONT. A WEAK SURFACE
LOW WILL MOVE ACROSS THE AREA THIS EVENING, FOLLOWED BY A COLD FRONT
LATER TONIGHT. THE SOUTHERLY FLOW HAS INCREASED WITH SOME GUSTS UP
TO 20 KNOTS. THIS IS EXPECTED TO CONTINUE FOR A TIME TONIGHT, THEN A
WIND SHIFT TO THE WEST LATE. A WESTERLY FLOW IS FORECAST FOR FRIDAY,
HOWEVER IT WILL BE LESS THAN 20 KNOTS. THE FLOW MAY ACTUALLY BACK A
BIT TO THE SOUTHWEST IN THE AFTERNOON GIVEN BETTER BOUNDARY LAYER
HEATING. SEAS HAVE BEEN SLOWLY BUILDING THIS AFTERNOON, AND WHILE
THEY COULD TOUCH 5 FEET ON THE OCEAN FOR A TIME WE BELIEVE THIS IS
MARGINAL AND MAY NOT LAST LONG. THEREFORE, WE WILL HOLD WITH NO
SMALL CRAFT ADVISORY ATTM. THE SEAS WILL LOWER SOME LATE AND ON
FRIDAY AS THE FLOW TURNS OFFSHORE FOR A TIME.

OUTLOOK...
SUB-SCA CONDITIONS EXPECTED ON THE WATERS THROUGH THE WEEKEND AND
EARLY NEXT WEEK. POSSIBLE SCA SEAS NEXT TUESDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...O'HARA
NEAR TERM...GORSE/NIERENBERG
SHORT TERM...GORSE
LONG TERM...O'HARA
AVIATION...GORSE/NIERENBERG/O'HARA
MARINE...GORSE/O'HARA
Hazardous weather outlook, Aug 1, 3:01 PM EST, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
401 PM EDT THU AUG 1 2013

DEZ002-003-MDZ012-015-019-020-NJZ001-007>010-012-013-020>023-027-
PAZ054-055-060>062-101-103-105-022015-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-
MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-
BERKS-LEHIGH-NORTHAMPTON-WESTERN CHESTER-WESTERN MONTGOMERY-
UPPER BUCKS-
401 PM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING
SOME OF WHICH SHOULD PRODUCE HEAVY RAINFALL, POSSIBLY RESULTING
IN LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-NJZ015>019-PAZ070-071-102-104-106-022015-
NEW CASTLE-CECIL-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
401 PM EDT THU AUG 1 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-024>026-022015-
EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
COASTAL OCEAN-
401 PM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS THROUGH THIS EVENING.

SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING
SOME OF WHICH SHOULD PRODUCE HEAVY RAINFALL, POSSIBLY RESULTING
IN LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-022015-
DELAWARE BEACHES-
401 PM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SHOWERS AND SOME THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING
SOME OF WHICH SHOULD PRODUCE HEAVY RAINFALL, POSSIBLY RESULTING
IN LOCAL FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-022015-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
401 PM EDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THIS EVENING, SOME OF
WHICH COULD PRODUCE LOCALLY STRONG WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE FOR STRONG THUNDERSTORMS ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 6:12 PM EST, 3 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
712 PM EDT THU AUG 1 2013

DEZ001-MDZ008-PAZ101-102-020115-
NEW CASTLE-CECIL-WESTERN CHESTER-EASTERN CHESTER-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...HONEY BROOK...
OXFORD...WEST CHESTER...KENNET SQUARE
712 PM EDT THU AUG 1 2013

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA
THIS EVENING. EXPECT VERY HEAVY RAINFALL AND WIND GUSTS OF 30
MILES AN HOUR WITH THE STRONGER STORMS. MOTORISTS SHOULD BE
WATCHFUL FOR SHARP REDUCTIONS IN VISIBILITY AND PONDING OF WATER
ON ROADWAYS. LOCAL CREEKS AND STREAMS MAY RISE QUICKLY DUE TO THE
HEAVY RAINFALL.

SZATKOWSKI
Special weather statement, Aug 1, 7:54 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
854 PM EDT THU AUG 1 2013

MDZ012-015-020200-
KENT MD-QUEEN ANNE'S MD-
854 PM EDT THU AUG 1 2013

...A STRONG THUNDERSTORM WILL AFFECT KENT AND NORTHEASTERN QUEEN
ANNE'S COUNTIES...

AT 852 PM EDT...A STRONG THUNDERSTORM WAS NEAR CRUMPTON...MOVING
SOUTHEAST AT 15 MPH.

WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON SMALL
STREAMS AND CREEKS. THIS STORM WILL BE NEAR CRUMPTON AROUND 900 PM...
MILLINGTON AROUND 910 PM...SUDLERSVILLE AROUND 920 PM AND BARCLAY
AROUND 930 PM.

LAT...LON 3917 7627 3918 7628 3920 7626 3927 7623
      3930 7619 3932 7619 3936 7615 3937 7576
      3914 7576 3913 7580 3912 7626 3914 7629
      3917 7629

FORECASTER:SZATKOWSKI

The radar

The Dover AFB radar (KDOX), 61 km away, was scanning. The volume nearest the first event began at 02:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Queen Anne'S

When
August 1, 9:15 PM EST
Where
Queen Anne'S County, Burrisville
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
39.080, -76.070

A severe thunderstorm knocked down large tree limbs and wires near Burrisville. Delmarva Power and Light reported around 250 homes lost power.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2013Every state in 2013This day in weather historyWarnings in Maryland, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475115.